Fernando Cortez, Sr. lives in Dallas and told NewsChannel about his son's overdose death to "cheez" heroin on March 31st, 2007.
"When you wake up at 10 in the morning, the first call you get right after you wake up is, 'hey, your son is dead.' (I thought to myself,) it's impossible. How can that be?" said Cortez.
Fernando Cortez, 15, was named after his father. Cortez says he raised his son in a Christian home and says he always talked to Fernando about drugs, especially about "cheez" heroin.
"What would possess my son to actually try that knowing that kids were dying from this, I have no idea. Peer pressure? Curiosity? But all it takes is one time," he said.
This is what Cortez can remember what happened that fateful Friday night. Fernando asked to spend the weekend with his mother, but Cortez says that's not where his son was. He was really with his 16-year-old sister and her 19-year-old boyfriend, Deleon Vanegas, Jr. "They ended up at his house, at the boyfriend's house. He gave him the 'cheez' heroin to try and gave him too much," said Cortez.
But instead of taking him to the emergency room, Fernando was put to bed at Vanegas's house after snorting the "cheez" heroin. "He was found dead the next morning with foam coming out of his mouth and nose," Cortez said.
Dallas police arrested Vanegas after he admitted to giving Fernando the drug. Vanegas has since been charged with murder in connection to Cortez's death.
The "cheez" heroin epidemic exploded in 2005. Doctors started seeing overdose cases in kids as young as 10 years old at Parkland Emergency. Some medical experts believe "cheez" may not have been the leading factor in those deaths, because other substances, like alcohol and other drugs were also present.
"The consistent item is always heroin being present. Cheez, classically, is a combination of heroin and Tylenol PM. The PM being diphenhydramine or Benadryl," said Dr. Kurt Kleinschmidt, Chief of Toxicology at UT Southwestern in Dallas.
Dr. Kleinschmidt says he has seen a number of young kids rushed to Parkland Emergency which leads him to believe the problem may be getting worse. "The number of heroin related seizures has gone up dramatically," he said.
And so have deaths in Northern Dallas. Collin, Denton, Tarrant, and Dallas counties have reported 40 deaths associated with "cheez" heroin. That number includes teenagers and now adults. Even the number of heroin addiction cases continues to climb.
"Heroin addiction is a very difficult addiction and it's a dangerous addiction," said Isreal Pena, Program Director for Dallas Challenge Inc, an outpatient treatment center in South Dallas.
Pena has 70 clients being treated for "cheez" heroin addiction. His youngest client was 10 years old. Pena has been treating people with addiction for 25 years. He says he's never seen anything like this. He's had young clients die from using the drug. Pena says, as a treatment facility, there is only so much you can do to help children in trouble.
"He simply couldn't leave it alone. He would come to treatment, not show up. We kept calling him. He wouldn't show up. We'd test him. We knew he was dirty and he didn't have the decision-making skills to stop using it," said Pena.
"I'm going to do my best to stop this," said Cortez. He attends every meeting he can about this dangerous drug. He has been on CNN and more recently the Latin talk show "Christina." Cortez says he wants to talk to as many kids as he can about the dangers of "cheez" heroin.
Cortez spends a lot of time answering e-mails from other parents who have lost their children to this deadly drug. By helping others, Cortez says it helps him deal with his own pain, just six months after his son's death. "I miss my son very much. Every day."
More you should know:
"Cheez" heroin is highly addictive and withdrawal symptoms may begin as quickly as 12 hours after taking the drug.
When someone takes too much of this drug, your breathing slows down, to the point you quit breathing and then you die.
Here are some withdrawal symptoms parents need to look for:
If your child appears to be sleeping a lot, and skipping school, you may want to find out what's going on in his or her life.